Alert archive / Maine / Beach Hazards Statements in 2017

Beach Hazards Statement 11, NWS Caribou, ME

July 29, 2017Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 29, 2017, 3:07 AM EDT for Hancock County, Washington County, Maine. It took effect at Jul 29, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2017, 3:07 AM EDT (07:07 UTC)
In effect from
Jul 29, 2017, 8:00 AM EDT
Expired
Jul 29, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WHUS41 KCAR 290707
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR MAINE
NATIONAL WEATHER SERVICE CARIBOU ME
307 AM EDT SAT JUL 29 2017

MEZ029-030-291515-
/O.NEW.KCAR.BH.S.0011.170729T1200Z-170730T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
307 AM EDT SAT JUL 29 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING.

* LOCATION...ACADIA NATIONAL PARK...SCHOODIC POINT PENINSULA...
  LAMOINE BEACH...CASTINE...ROQUE BLUFFS STATE PARK...QUODDY HEAD
  STATE PARK.

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE MID 70S MAY
  CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER
  TEMPERATURES WHICH ARE CURRENTLY ONLY IN THE MID 50S.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...ANYONE ON BOATS OR PADDLECRAFT SHOULD USE CAUTION 
  AND BE PREPARED FOR IMMERSION. DRESS FOR WATER TEMPERATURES 
  AND KNOW HOW TO PERFORM RESCUES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$
1 follow-up statement
161 
WHUS41 KCAR 300003
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR MAINE
NATIONAL WEATHER SERVICE CARIBOU ME
803 PM EDT SAT JUL 29 2017

MEZ029-030-301000-
/O.EXP.KCAR.BH.S.0011.000000T0000Z-170730T0000Z/
/O.NEW.KCAR.BH.S.0012.170730T1200Z-170731T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
803 PM EDT SAT JUL 29 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 8 AM EDT SUNDAY
THROUGH SUNDAY EVENING.

* LOCATION...ACADIA NATIONAL PARK...SCHOODIC POINT PENINSULA... 
  LAMOINE BEACH...CASTINE...ROQUE BLUFFS STATE PARK...QUODDY HEAD 
  STATE PARK.

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE MIDDLE 70S MAY
  CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER
  TEMPERATURES WHICH ARE CURRENTLY ONLY IN THE 50S.

* TIMING...SUNDAY MORNING THROUGH SUNDAY EVENING.

* IMPACTS...ANYONE ON BOATS OR PADDLECRAFT SHOULD USE CAUTION AND
  BE PREPARED FOR IMMERSION. DRESS FOR COLD WATER TEMPERATURES 
  AND KNOW HOW TO PERFORM RESCUES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 28, 11:57 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 28, 11:57 PM EDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1157 PM EDT Fri Jul 28 2017

.SYNOPSIS...
A dry front will slowly sag south into the Gulf of Maine
tonight while high pressure builds in from the northwest. Low
pressure moving across southern New England will pass south of
the region. It will be a dry and mostly sunny weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
1155 pm update...
High pressure will continue to build across the region
overnight. Expect mainly clear skies with light north winds.
Lows will range from low to mid 40s north, with even a few
upper 30s across the colder valley locations. Lows across
central and down east will range from the low to mid 50s.
Current forecast looks good so no significant changes with this
update.

Previous Discussion:
Upper feature dropping se from Canada bringing some clouds and
a few light rain showers to the Crown through late this
afternoon. Kept mention of showers for the far n w/20% pop.
Across the coast, the cold front will slowly slide s into the
Gulf of Maine this evening. High pres at the sfc is expected to
slide into the region overnight into Saturday. This will
continue to bring drier air and much cooler temps tonight. We
could be seeing some sites across the far n and w drop back into
the lower 40s. Some patchy fog is possible especially for low
lying and river valley in response to the cooling. Decided to
add the mention of fog for early Saturday morning.

Pleasant day for Saturday w/some clouds and sun. Looking for
afternoon temps to hit well into the 70s w/a light n wind.
Saturday night mainly clear skies w/the exception of the
downeast coast. Low pres passing well s of the region will
spread some mid and high clouds back into the downeast region.
It will be rain-free. NNE winds will pick up a bit as the pres
gradient tightens w/low offshore. This will keep temps from
dropping as cold as they are forecast for tonight.

The Beach Hazards Statement remains in place for the coast
through 8 pm. The evening crew may need to consider issuing
another Hazard for Saturday if conditions warrant.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
The models are in good agreement through the period. A high
pressure ridge will dominate the weather Sunday providing clear
to partly cloudy skies. The ridge will slip to the east Monday
morning as a weak cold front moves in from Quebec bringing a
chance for some showers and thunderstorms through the end of the
period.

Loaded a blend of the GFS/GEM/NAM/ECMWF to smooth out the minor
differences in the models. Loaded NAWAVE4 for seas in the
coastal waters. Loaded windgust by factor tool. For QPF used
GFS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A cold front will be exiting the region at the start of the
period. A high pressure ridge will build across the area, and
quickly move east as another cold front will move into
northwestern Maine Wednesday afternoon. This cold front will
stall across the state and will move south and then back to the
north Thursday thru the end of the period as lows move east
along the frontal boundary.

Loaded a blend to smooth out the differences in the models,
however the solution leans more towards the GFS solution. Used
NAWAVE4 for seas in the coastal waters. Used windgust by factor
tool.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR w/the exception of KBHB as some MVFR vsby due to
fog is possible by early Saturday morning.

SHORT TERM: VFR conditions all sites on Sunday with a high
pressure ridge crested across the region. The high will slip to
the east through the afternoon into the overnight hours,
bringing increasing clouds and decreasing ceilings as a weak
cold front approaches from Quebec. The front will be across the
northwestern portions of the state first thing Monday morning.
Prevailing a high MVFR ceiling will persist all day Monday into
evening as the front slowly moves across the state. Scattered
shower and isolated thunderstorms will reduce ceiling to IFR
conditions during precip, but will quickly return to higher end
MVFR after the precip ends. The front will push off the coast of
Maine Monday night and higher pressure will return with
ceilings and visibilities returning to VFR. Another cold front
will move into northwestern Maine Wednesday morning bringing a
fresh round of MVFR condition with showers and thunderstorms
bringing ceiling down to IFR during precip. This front will
remain across Maine through the end of the period.

&&

.MARINE...
NEAR TERM: No headlines expected. NNE winds expected to pick up
on Saturday especially into Sat night as low pres passes s of
the waters. Speeds of 10-15 kts sustained w/seas building to
around 4 ft.

SHORT TERM: Winds and seas will remain below SCA through the
period.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Duda/Hewitt
Short Term...Norton
Long Term...Norton
Aviation...Duda/Hewitt/Norton
Marine...Duda/Hewitt/Norton
Hazardous weather outlook, Jul 29, 3:04 AM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
304 AM EDT Sat Jul 29 2017

ANZ050>052-070-MEZ001>006-010-011-015>017-031-032-300715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
Waters from Eastport ME to Stonington (Deer Isle) ME from 25 to
40 nm-Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
304 AM EDT Sat Jul 29 2017

This Hazardous Weather Outlook is for Atlantic Coastal
Waters...East Central Maine...Eastern Maine...Far Northern
Maine...Interior DownEast Maine...North Central Maine...Northern
Maine and West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-300715-
Coastal Hancock-Coastal Washington-
304 AM EDT Sat Jul 29 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.